Alert archive / Kansas / Tornado Warnings in 2007
Tornado Warning 56, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 22, 2007, 5:27 PM CDT for Gove County, Graham County, Sheridan County, Kansas. It was in force for 63 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2007, 5:27 PM CDT (22:27 UTC)
- Expired
- May 22, 2007, 6:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Gove County, KS, Graham County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 142 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:10 PM CDT | HAIL 1 | Saint Peter, KS | |
| May 22, 6:20 PM CDT | HAIL 1 | 1 Nw Saint Peter, KS | |
| May 22, 6:22 PM CDT | HAIL 1.5 | 3 E Saint Peter, KS | |
| May 22, 6:30 PM CDT | HAIL 1.75 | 3 S Saint Peter, KS | |
| May 22, 6:32 PM CDT | HAIL 2 | 3 S Saint Peter, KS | |
| May 22, 6:38 PM CDT | HAIL 2.5 | 3 Sw Saint Peter, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:04 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -456 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 469 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 222227 TORGLD KSC063-065-179-222330- /O.NEW.KGLD.TO.W.0056.070522T2227Z-070522T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 527 PM CDT TUE MAY 22 2007 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS... SOUTHEASTERN SHERIDAN COUNTY IN NORTHWEST KANSAS... NORTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS... * UNTIL 630 PM CDT * AT 526 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD NEAR SAINT PETER...MOVING NORTHEAST AT 30 MPH. * THE TORNADO WILL BE NEAR... SAINT PETER AROUND 535 PM CDT... MORLAND AROUND 555 PM CDT... PENOKEE AROUND 600 PM CDT... HILL CITY AROUND 610 PM CDT... THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 109 AND 113. A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. LAT...LON 3912 10031 3898 10016 3943 9961 3953 9989 $$ CLK
2 follow-up statements
000 WWUS53 KGLD 222247 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 446 PM MDT TUE MAY 22 2007 KSC063-065-179-222330- /O.CON.KGLD.TO.W.0056.000000T0000Z-070522T2330Z/ SHERIDAN KS-GRAHAM KS-GOVE KS- 546 PM CDT TUE MAY 22 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTHEASTERN GOVE...GRAHAM AND SOUTHEASTERN SHERIDAN COUNTIES... AT 546 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A ROTATING WALL CLOUD. THIS POSSIBLE TORNADO WAS LOCATED NEAR SAINT PETER...MOVING NORTHEAST AT 50 MPH. THE POSSIBLE TORNADO WILL BE NEAR... HILL CITY AROUND 555 PM CDT... THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 109 AND 113. A TORNADO WARNING BASED ON DOPPLER RADAR MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND GET TO THE LOWEST LEVEL OF THE BUILDING AWAY FROM WINDOWS. LAT...LON 3912 10031 3898 10016 3943 9961 3953 9989 $$ CLK
000 WWUS53 KGLD 222303 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 502 PM MDT TUE MAY 22 2007 KSC063-065-179-222330- /O.CON.KGLD.TO.W.0056.000000T0000Z-070522T2330Z/ SHERIDAN KS-GRAHAM KS-GOVE KS- 602 PM CDT TUE MAY 22 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTHEASTERN GOVE...GRAHAM AND SOUTHEASTERN SHERIDAN COUNTIES... AT 602 PM CDT...TRAINED WEATHER SPOTTERS REPORTED SEVERAL FUNNEL CLOUDS AND ROTATING WALL CLOUDS. THIS POSSIBLE TORNADO WAS LOCATED NEAR SAINT PETER...MOVING NORTHEAST AT 50 MPH. THE TORNADO WILL BE NEAR... MORLAND AROUND 610 PM CDT... PENOKEE AROUND 615 PM CDT... HILL CITY AROUND 620 PM CDT... THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 109 AND 113. LAT...LON 3912 10031 3898 10016 3943 9961 3953 9989 $$ CLK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 22, 2:15 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 22, 2:15 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 115 PM MDT TUE MAY 22 2007 .DISCUSSION...H3 100KT JET STREAK IS BEGINNING TO ROUND THE BASE OF THE MID LEVEL TROUGH LOCATED OVER WESTERN WYOMING EARLY THIS AFTERNOON WITH A SECONDARY JET STREAK DIVING SOUTH OVER THE PAC NW. THE SFC COLD FRONT HAS SETTLED ACROSS THE TRI-STATE AREA FROM NEAR TRENTON TO COLBY TO AROUND THE LEOTI AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 21Z ALONG AND EAST OF THE COLD FRONT WHERE THE BEST CHANCE FOR SVR THUNDERSTORMS WILL EXIST. FURTHER WEST/NORTHWEST...POST FRONTAL UPSLOPE FLOW COMBINED WITH MARGINAL BOUNDARY LAYER MOISTURE/INCREASING LARGE SCALE FORCING FOR ASCENT WILL MAKE IT DIFFICULT TO RULE OUT THUNDERSTORMS THIS AFTERNOON/EARLY EVENING BEFORE FOCUS SHIFTS FURTHER EAST DURING THE EVENING HOURS. GFS/NAM ARE IN BETTER AGREEMENT ON WED AS 12Z RUNS CAPTURED THE SECONDARY TROUGH EXPECTED TO MOVE OVER THE PLAINS STATES LATE IN THE PERIOD. AS SFC WARM FRONT LIFTS NORTH...THE SOUTHEAST ZONES MAY BE IN FOR ANOTHER ROUND OF SEVERE WEATHER AND WILL TREND POPS UP WHERE CONFIDENCE IS HIGHEST. HEAVY RAINFALL WILL BE A SECONDARY CONCERN WED NIGHT...HOWEVER RECENT DRY WEATHER HAS ALLOWED SOILS TO DRY AND NO PLAN FOR ANY HYDRO HEADLINES AT THIS TIME. A DRY DAY IS EXPECTED ON THU AS MID/UPPER TROUGH LIFTS RAPIDLY NE TOWARD THE GREAT LAKES AREA. LIGHT WINDS ARE EXPECTED AS SFC HIGH SETTLES OVER THE AREA WITH SEASONABLE HIGHS AROUND 70/LOWER 70S. FRI-SUN...RETURN FLOW WILL DEVELOP ON FRI AS SFC RIDGE BUILDS EAST AND MOISTURE RETURNS NORTH IN SOUTHEAST LOW LEVEL FLOW. WILL KEEP AN ISOLATED/SCATTERED THUNDERSTORM MENTION ACROSS THE AREA AS A SHORT WAVE TROUGH APPROACHES IN SOUTHWEST MID LEVEL FLOW. A COLD FRONT WILL MOVE INTO THE CENTRAL PLAINS AS MID/UPPER TROUGH MOVES EAST TOWARD THE GREAT LAKES AREA AND WILL CONTINUE TO HOLD SAT TEMPERATURES DOWN GIVEN UNCERTAINTY IN FRONTAL POSITION AND KEEP AN ISOLATED AFTERNOON/EVENING THUNDERSTORM MENTION SAT-SUN PERIODS. MWM DAYS 6 AND 7 (00Z MON-TUE)...MEDIUM RANGE MODELS SHOWING LOTS OF UNCERTAINTY IN THIS PERIOD...WITH LARGE DIFFERENCES BETWEEN PLACEMENT OF IMPORTANT H5 FEATURES BETWEEN MODELS AND INDIVIDUAL MODEL RUNS. 06Z GFS ENSEMBLES REFLECT THIS UNCERTAINTY WITH MEAN GENERALLY MORE AMPLIFIED THAN 06Z GFS RUN...AND LOOKS SIMILAR TO 00Z ECMWF ACROSS CWA. WITH SUCH UNCERTAINTY IN SYNOPTIC PATTERN...WILL GO BASICALLY WITH CLIMATOLOGY FOR POPS WITH 20S IN THE AFTERNOON AND EARLY EVENING. FOR TEMPS...ENSEMBLE TEMPS SUPPORT MAX TS IN THE LOWER/MID 80S THROUGH THE PERIOD...WITH MOIST UPSLOPE FLOW KEEPING LOWS SEVERAL DEGREES ABOVE NORMAL. JRM && .AVIATION...AS THE COLD FRONT CONTINUES ITS PUSH THROUGH THE REGION WINDS AT KMCK WILL SHIFT TO THE NW. IN ADDITION BOTH KGLD AND KMCK COULD SEE WDLY SCT -TSRA BETWEEN 20 AND 02Z. ONCE THE COLD FRONT SHIFTS EAST AND THUNDERSTORMS DIMINISH...VFR CONDITIONS WILL BE PRESENT AT BOTH LOCATIONS FOR THE REMAINDER OF THE TAF PERIOD. SFJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 22, 11:45 AM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT TUE MAY 22 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT TUE MAY 22 2007 /1145 AM CDT TUE MAY 22 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS GENERALLY ALONG AND EAST OF A LINE FROM TRIBUNE KANSAS TO CULBERTSON NEBRASKA. THUNDERSTORMS WILL INITIATE THIS AFTERNOON ALONG A COLD FRONT AND DRY LINE PUSHING THROUGH THE REGION. THE MAIN THREATS WILL BE LARGE HAIL AND STRONG WINDS. THERE IS ALSO A POTENTIAL FOR A FEW TORNADOES ESPECIALLY EAST OF A MCCOOK TO GOVE LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FOR WEDNESDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS MAINLY ACROSS THE SOUTHERN HALF OF THE TRI STATE REGION. THERE IS ANOTHER SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE WEEK THROUGH MONDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT THIS AFTERNOON. JOHNSON/BULLER
In the hours before
Special weather statement, May 22, 4:31 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 331 PM MDT TUE MAY 22 2007 KSZ029-222200- GOVE- 431 PM CDT TUE MAY 22 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GOVE COUNTY IN WEST CENTRAL KANSAS... AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 9 MILES SOUTH OF GOVE...AND MOVING NORTHEAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 96 AND 112. CLK
Local storm report, May 22, 4:58 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL PARK 39.11N 100.36W
05/22/2007 E1.00 INCH GOVE KS TRAINED SPOTTER
HAIL WITH ESTIMATED 50 MPH WIND
&&
KJAMESSpecial weather statement, May 22, 5:08 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 408 PM MDT TUE MAY 22 2007 COZ091-092-222245- CHEYENNE COUNTY-KIT CARSON COUNTY- 408 PM MDT TUE MAY 22 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF FLAGLER TO BOYERO TO 10 MILES NORTHEAST OF WILD HORSE POINT...MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 391 AND 415. MCGUIRE
Local storm report, May 22, 5:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 S PARK 39.10N 100.36W
05/22/2007 M0.75 INCH GOVE KS NWS EMPLOYEE
&&
FOLTZLocal storm report, May 22, 5:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 4 W QUINTER 39.07N 100.31W
05/22/2007 E1.75 INCH GOVE KS TRAINED SPOTTER
LASTED 10 MINUTES
&&
KJAMESLocal storm report, May 22, 5:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 E TASCO 39.35N 100.25W
05/22/2007 E1.75 INCH SHERIDAN KS EMERGENCY MNGR
&&
FOLTZThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:51 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 54 min |
| May 22, 5:47 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 58 min |
| May 22, 6:20 PM CDT | Tornado Warning | GLD | Decatur, Norton | 40 min |
| May 22, 6:29 PM CDT | Tornado Warning | GLD | Wallace | 61 min |
| May 22, 6:29 PM CDT | Tornado Warning | GLD | Graham | 61 min |
Nearby
Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.